Wyoming, 2012High Wind in Wyoming, February 22 to 23, 2012
February 22 to 23, 2012 · NWS SLC · 1 event in 1 county or zone
The same storm that brought strong winds to the higher terrain of northern Utah, also created strong, gusty winds in southwest Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same storm that brought strong winds to the higher terrain of northern Utah, also created strong, gusty winds in southwest Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 22, 10:19 AM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Feb 22, 10:19 AM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MST WED FEB 22 2012
.SYNOPSIS...A STRONG MOIST NORTHWEST FLOW WILL PREVAIL
TODAY...AHEAD OF A FAST MOVING COLD FRONT WHICH WILL CROSS THE
REGION TONIGHT. HIGH PRESSURE WILL FOLLOW FOR THE LATTER PORTION
OF THE WEEK...BEFORE ANOTHER STORM SYSTEM ARRIVES FOR THE WEEKEND.
&&
.DISCUSSION...STRONG...MOIST NORTHWEST FLOW CONTINUES ACROSS THE
AREA THIS MORNING. LIGHT PRECIPITATION HAS BEEN ONGOING ACROSS THE
WASATCH MOUNTAINS AS WELL AS SEVERAL LOCATIONS WITHIN THE WASATCH
MOUNTAIN VALLEYS. PRECIPITATION TYPE HAS BEEN MIXED...WITH PARK
CITY REPORTING RAIN AND THE HEBER AREA REPORTING RAIN MIXED WITH
SNOW.
THE MAIN STORY OF THE DAY SO FAR HAS BEEN STRONG WINDS. WIND GUSTS
TO 55 MPH HAVE BEEN REPORTED ACROSS UINTA COUNTY WYOMING AS WELL
AS WESTERN PORTIONS OF THE UINTA BASIN. THIS IS DUE TO A STRONG
PRESSURE GRADIENT COMBINED WITH STRONG MID-LEVEL WINDS. ISSUED A
HIGH WIND WARNING FOR THE WESTERN UINTA BASIN THIS MORNING GIVEN
THE GRADIENT WILL JUST CONTINUE TO INCREASE THROUGHOUT THE DAY AND
INTO TONIGHT. WINDS WILL CONTINUE TO INCREASE IN BOTH LOCATIONS
THROUGHOUT THE DAY. A FEW WIND GUSTS TO 80 MPH WILL BE POSSIBLE IN
UINTA COUNTY WYOMING ALONG THE HIGHER ELEVATION PASSES.
A DEEP TROUGH WILL DEVELOP ACROSS THE WESTERN AND CENTRAL UNITED
STATES OVER THE NEXT DAY OR SO. A DISTURBANCE ASSOCIATED WITH THIS
DEVELOPING TROUGH WILL CROSS THE AREA LATER TODAY INTO THE
OVERNIGHT HOURS TONIGHT. THIS WILL BRING A RELATIVELY STRONG COLD
FRONT THROUGH THE AREA WITH STRONG POST-FRONTAL COLD AIR
ADVECTION.
SEVERAL IMPACTS ARE EXPECTED IN ASSOCIATION WITH THIS FRONT.
STRONG GUSTY WINDS ARE EXPECTED ACROSS THE GREAT SALT LAKE DESERT
AND MOUNTAINS NEAR AND BEHIND THE FRONT. WILL LIKELY UPGRADE THE
HIGH WIND WATCH TO A WARNING WITH THE AFTERNOON PACKAGE. TRAVELERS
ALONG INTERSTATE 80 FROM THE UTAH/NEVADA BORDER TO THE SALT LAKE
COUNTY LINE SHOULD BE PREPARED FOR VERY STRONG CROSS WINDS TONIGHT
INTO THURSDAY MORNING.
ANOTHER LOCATION EXPECTED TO EXPERIENCE STRONG POST-FRONTAL WINDS
WILL BE CASTLE COUNTRY. WILL LIKELY ALSO UPGRADE THE HIGH WIND
WATCH TO A WARNING IN THIS LOCATION.
ASIDE FROM WIND CONCERNS...ADVISORY LEVEL SNOW AMOUNTS ARE
EXPECTED ACROSS THE NORTHERN UTAH MOUNTAINS. THE CURRENT WINTER
WEATHER ADVISORY LOOKS TO BE ON TRACK.
ANOTHER POTENTIALLY SIGNIFICANT STORM IS EXPECTED TO BEGIN ACROSS
THE AREA THIS WEEKEND. WILL WAIT FOR THE ENTIRE 12Z GLOBAL MODEL
SUITE BEFORE ADJUSTING LONG TERM GRIDS.
&&
.AVIATION...AT THE SLC TERMINAL...SOUTHERLY WINDS WILL INCREASE
THROUGH THE DAY...BECOMING GUSTY THIS AFTERNOON. CIGS WILL REMAIN
BETWEEN 8000FT AT 10000FT THROUGH THE AFTERNOON. CIGS WILL DROP
BACK BELOW 7000FT BETWEEN 00Z AND 02Z. A PERIOD OF LIGHT RAIN IS
POSSIBLE BETWEEN 05Z AND 07Z...BRIEFLY TURNING TO SNOW AROUND 08Z
TONIGHT. THERE IS THE POTENTIAL FOR MVFR CONDITIONS TO DEVELOP FOR
A PERIOD BETWEEN 07Z AND 10Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WATCH FROM 8 PM MST THIS EVENING THROUGH THURSDAY
MORNING FOR UTZ005-012.
HIGH WIND WARNING UNTIL 8 AM MST THURSDAY FOR UTZ011.
WINTER WEATHER ADVISORY UNTIL 4 AM MST THURSDAY FOR UTZ007.
WINTER WEATHER ADVISORY UNTIL 4 AM MST THURSDAY FOR UTZ008-009.
WY...HIGH WIND WARNING UNTIL 8 AM MST THURSDAY FOR WYZ021.
&&
KRUSE/HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 22, 9:00 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MST WED FEB 22 2012
UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
900 AM MST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS GUSTING IN EXCESS OF 65 MPH AT TIMES ARE EXPECTED
ACROSS SOUTHWEST WYOMING AND THE WESTERN UINTA BASIN TODAY THROUGH
TONIGHT IMPACTING TRAVEL ALONG INTERSTATE 80. STRONG NORTHWEST WINDS
ARE ALSO EXPECTED TO DEVELOP THIS EVENING ACROSS NORTHWEST UTAH AS
WELL AS CASTLE COUNTRY...LIKELY IMPACTING TRAVEL ALONG INTERSTATES
80 AND 84 AS WELL AS HIGHWAY 30 IN NORTHWEST UTAH...AND HIGHWAY 10
ACROSS CASTLE COUNTRY. GUSTY WINDS ARE ALSO POSSIBLE TONIGHT ACROSS
UTAHS DIXIE
SNOW AND AREAS OF BLOWING SNOW WILL INCREASE ACROSS THE MOUNTAINS
OF NORTHERN UTAH THIS AFTERNOON...AND CONTINUE THROUGH TONIGHT AS
A COLD FRONT DROPS SOUTH THROUGH THE AREA. STRONG WINDS WILL ALSO
ACCOMPANY THIS FRONT...WITH RIDGELINE WINDS GUSTING IN EXCESS OF
60 MPH. SEE THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER COLD PACIFIC STORM SYSTEM LOOKS TO MOVE INTO THE INTERIOR
WEST DURING THE UPCOMING WEEKEND. THE ASSOCIATED COLD FRONT LOOKS
TO CROSS NORTHERN UTAH SATURDAY AFTERNOON...THEN SWEEP THROUGH THE
REMAINDER OF THE STATE SATURDAY NIGHT. ACCUMULATING SNOW IS
EXPECTED ALONG AND BEHIND THIS FRONT ACROSS MOST AREAS...THEN
LINGERING INTO SUNDAY ACROSS THE HIGHER TERRAIN. AN UNSETTLED
PATTERN LOOKS TO PERSIST INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Feb 22, 11:30 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1130 AM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND GST 4 NE UINTAH 41.19N 111.87W
02/22/2012 M76.00 MPH MORGAN UT MESONET
SNOWBASIN STRAWTOP
1058 AM NON-TSTM WND GST 16 E KINGS PEAK 40.81N 110.07W
02/22/2012 M77.00 MPH SUMMIT UT MESONET
CHEPETA RAWS
&&
CRKHigh Wind, Uinta
- When
- February 22, 12:11 PM MST to February 23, 1:36 AM MST
- Where
- Uinta forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
The First Divide I-80 east of Evanston sensor recorded a maximum wind gust of 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, February 22 to 23, 20121 death · $1.8 million · EF1 · 5 events
- Avalanche and High Wind in Utah, February 22 to 23, 20121 death · 82 kt wind · 6 events
- Avalanche in Montana, February 22, 20121 death · 1 event
- Heavy Snow and High Wind in Montana, February 22 to 25, 2012$314,000 · 65 kt wind · 6 events
- Debris Flow and High Wind in Washington, February 22 to 26, 2012$200,000 · 51 kt wind · 4 events
- High Wind in Idaho, February 22, 2012$105,000 · 68 kt wind · 6 events
- Flooding in Idaho, February 22 to 23, 2012$67,000 · 6 events
- Hail and Damaging Winds in Tennessee, February 22, 2012$34,000 · 1 in hail · 9 events
- High Wind in Oregon, February 22, 2012$26,000 · 72 kt wind · 5 events
- High Wind in Colorado, February 22 to 23, 201277 kt wind · 13 events
- Heavy Snow in South Dakota, February 22 to 23, 201210 events
- Lightning Strike in Kentucky, February 22, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365926.